Overactive but gaining lots of weight!!

Hi there, if anyone can advise me what to do I would appreciate it. Was diagnosed with Overactive Thyroid/Graves Disease earlier this year. Been on PTU since June (Carbimazole had bad side effects with me). Was great to begin with as lost weight that I had had many years of trying to lose to no avail. Have tried different dosage of PTU over the months and recently been on 2 a day. In the last month I have put on nearly a stone without eating more. Everytime I get on the scales my weight has gone up - so much so now I am heavier than I was before being diagnosed.

I really do not know what to do and am thinking of trying diet pills. I am getting married in June and am so scared I am going to be a big Mrs Blobby when I walk down the aisle. (i'm worried my dress will be too tight when it finally comes as the weight is just piling on).

I know it usually is the other way round. I always wondered if I was underactive as always

had trouble losing weight for last 20 years after my son. But cant understand why I am now putting it on.

I spoke to the Endo at my last visit re weight and he wasn't bothered. But its not him putting on the weight and getting married in 7 months. I am looking at the diet pills in the Chemist today to see if they

may help but bit unsure what they may do to Thyroid.

I know I am not very good at exercise and have suffered badly over recent months with muscle and joint pain. At present I have really bad back ache. So even if I wanted to use my dusty treadmill I am scared I will hurt myself more.

Hope someone can give me a bit of advice as to what may help as I don't want to be Mrs Blobby to be. But a nice size 12 when I walk down that aisle.



17 Replies

  • Are you sure you are not on too much PTU and have gone hypo? I was on Carbimazole and swung around wildly from one way to another. I had very regular blood tests to check this. What were your last results? Could you check with your endo? How are you actually feeling? Really want you to go down the aisle looking gorgeous! Hope he is helpful and will understand how bad you feel with the extra weight, plus it is not good for your body if you have swung the other way. Good luck! xx

  • Hi First I would have my TSH, T4 and Free T3 tested, weight generally connectted with low Free T3. Have a print out with the ranges and compare each time ie keep.

    My Endo recommends the diabetic diet, slimming pills etc would be dangerous. Endo also says you can have same symptoms ( even weight) when Hyper or Hypo, I did too.I would also be sure to have a diabetic test,autoimmune and hormonal.

    Best wishes,


  • I was over active years ago and piled on loads of weight, I was treated with carbimazole and the weight dropped off. One of the side effects listed for carbimazole was weight gain but I lost weight. I have read that 5 percent of hyper people will actually put on weight. Once the blood levels 'normalised' the carbimazole was stopped and I was then ok for a few years but subsequently became hypo

  • I am overactive and taking Carbimazole and like you I am putting weight on which isn't good for my aching joints.

    Perhaps your pharmacist can help and advise if you are thinking of diet pills? I can see your dilemma and of course you want to be a beautiful bride next year.

    I don't have any answers really as Registrar at my last appointment told me that some patients gain weight when hyper which is what is happening, but I'm not a happy person!

    I hope someone can offer better help but I just wanted to sympathies and send you a hug right now..

  • It is criminal how doctors and consultants dismiss weight gain of this kind. Especially when one considers how down they are on the overweight generally. It is always one's own fault, apparently. One should go on a diet. Doh! How one is supposed to diet against the kind of weight gain a misbehaving thyroid can cause beats me.

  • Having always been a 7st 6llb most of my life I was only just over 8st when I gave birth to my children I am now nearly 9st. I have told the Endo that this is making me feel bad. I struggle to do anything my joints are aching and feel bloated all the time. I also struggle to breathe when I am in bed lying down.

    My Endo has assured me that this has nothing to do with my thyroid it is my age and I should get used to it. I gained weight when I was hyper. The first time I lost it all quickly this time it has steadily got worse and I am really struggling. She doesn't care all she wants is me to have my thyroid removed and to go away.

    Well she is getting the second wish I have cancelled all my appointments with her and refuse to go back.

    I hope you have more luck than I did with your Endo

  • Hi to everyone above that has replied to me....Thank you all for spending the time in replying. I know I'm not the only one going through this. When I have mentioned it to people, they say its Under that you put on weight making me feel in more useless. I struggle to do much form of exercise after about 5 minutes as out of breath and sweating like mad. Yes I can try and do more and that is now my aim.

    I too struggle with the aches and pains of sore muscles and joints. I did lose about 10lbs at the beginning when on Carbimazole and it stayed level when put on Propylthouracil (PTU) but the last month it has just all come back on. I am going to ring Endo tomorrow and get my bloods done a week or so early just to make sure.

    When I get my results I will post back and hopefully the Endo will speak to me regarding this worry. (If its down to Thyroid, age (im 47) then I haven't got a lot of hope then)!!

    Sending you all my thanks, big hugs x

  • Hi I can fully sympathise with you.I was diag osed hyperthyroid 2 weeks ago and over the last 18 months have gaimed 2 stone.My gp says its down to fluid retention, I am very bloated and have gone up 8 ring sizes! People keep saying to me you must have got it wrong or you would be loosing weight but I havnt.I am sure you will be a beautiful bride but I understand your frustration, Good luck

  • Hi, Thanks for your reply. you poor thing, I sympathise too, putting on weight when you don't know the reason why is horrible. I have struggled with my weight for a while now. Watch everyone else eat what they like but I only have to look at it and it goes straight to my hips/belly!! So fluid retention it is then!! It's just not fair when you can't stop getting bigger. But I suppose people on here too struggle trying to put it on. Not good either way really.

    PTU is Propylthiouracil is another med instead of Carbimazole. I sadly had a reaction to Carbimazole so that had to change my medication. Luckily these don't give same bad side effects I was having. I hope things are being sorted out with medication for you. Is you GP good. Do you have an appt booked to see a Specialist.

    Had my bloods taken today so will see what my results are next week - Been on meds now 8 months and still can't get my dose right - silly old body!!!

    Take carex

  • Hi snow31 thanks for your reply I am on carbimozole just for 2 weeks.My gp not very good has been telling me my symptoms are menopause for years! I am eaiting to see an endo but dont know how long I will have to wait.Having my bloods tested in 2 weeks time to see how I am reacting to treatment and also on betablockers but still cant sleep and soakef in sweat.Thos is all very nee to me so thankyou for your explanation about PTU.take care kim

  • Hi my appt has come through for to jan a professor Weetman at the Hallamshire hospital in Sheffield has anyone had amy dealings with him? Pm me if you prefer.thankyou kim

  • Hi snow31 did you get your blood results? I have got my first endo appt through for jan 16 and my first blood tests on monday since starting on carbimozle so will have to wait and see if working for meTake care

  • Hi P1

    Not got my results back as yet - will check today. Good luck with Carbimazole and hope your bloods come back with good results. I have been feeling really off over the last few days. Not sleeping, jittery and definately not with it. Fingers crossed your Endo is a good one and listens to what you have to say. Advice given to me on here, was to write down everything you want to say so you don't forget. Also tell him all your symptons even if you don't think they are related to your Thyroid.

    Hope you have a great Christmas


  • Hi thanks gor that snow31 dont feel any different yet still never off tho loo anf heart pounding but hopefully treatment will kick in soon its only been 3 weeks on carbimazole so early days.Hope you feel better soon and have a good christmas x

  • Hi.

    I have had the exact same problem.

    I put on about 10 pounds in 6 months, but got diagnoised with hyperthyroid rather than hypo. The carbimazole made me put on 10 pounds in 3 weeks. Im a 19 year old girl, just moved to university, and my weight is a big issue to me so I have now refused to take the tablets until I see a specialist.

    Could you let me know what happened to you ? Or what they diagnoised/ tablets they gave you in the end.

    This is the only post ive came across which has gained weight.. and then been diagnoised with hyperthyroidism.

    thank you !

  • Hi floss1

    I just came across your question on this old post - it is best to write your own post/question for members to try and help, otherwise your comment may be missed.

    Don't forget to ask for a printout and post it (with ranges in brackets) and ask for iron, ferritin, folate & B12 and Vit D to be tested too, to get a better thyroid picture.

    I've experienced both hyper and hypo symptoms, & had raised TPO antibodies indicating 'autoimmune' issues - hormone was being released in fits and starts (as I understood it anyway) until eventually the gland conked out. Jane :D

  • Can I ask what ptu?

You may also like...